Monday, July 15, 2019
News, analysis and commentary by UBC Journalism students


Downtown Eastside residents turn to each other to counter overdoses

Dan Meyer overdosed on heroin and almost died two years ago when a Vancouver nurse saved his life with a…


Sonya Ishiguro, a Master of Public Health student at U.B.C. and Dan Meyer
Meyer received a naloxone kit after completing the training.

Dan Meyer overdosed on heroin and almost died two years ago when a Vancouver nurse saved his life with a single injection of naloxone.

Now, he can perform this medical intervention himself. He is one of almost 750 people taking part in a pilot program training friends and family members to help save those who are overdosing on heroin and other opioids.

The program, operated by the B.C. Centre for Disease Control, has reversed 50 overdoses in its first 15 months.

“I’m here to learn how to save a life,” said Meyer.  “I want to learn what was done to me because I lost my life almost.”

Meyer received his training last month at the Vancouver Area Network of Drug Users with 25 other participants as part of the Take Home Naloxone Program, the first initiative of its kind in B.C. to address opioid overdose and its reversal.

Dr. Jane Buxton, the harm-reduction lead at the B.C. Centre for Disease Control, said the program aims to take advantage of people who understand this issue intimately.

“People who use drugs are the experts about drug use,” she said.

Buxton examines the contents of a naloxone kit.
Buxton with the overdose kit: “It’s not that expensive to save a life.”

A major cause of death

The program was launched because opioid overdose is a significant cause of death in the province. The B.C. Coroners Service said 256 people died due to illicit drug overdose, including from opioids, in 2012. That’s down from 294 in 2011 but still a high number. In comparison, there were 300 motor-vehicle deaths in 2011.

The higher number of deaths from illicit drug overdose in 2011 was partly because of an increase in the purity of heroin on the street. However, illicit drug use isn’t the only way people overdose. It also happens with prescription drugs for pain relief.

Buxton said, with numbers that high, the centre looked at practical ways to bring them down.

“People should not die when you have a medication that can actually reverse an overdose and save a life,” she said.  “It’s not peanuts, but it’s not that expensive to save a life.”

[accordion]
[acc title=”The fentanyl problem”]

A dangerous drug called fentanyl is killing people. It is more potent than heroin and morphine, with a much higher risk of overdose than for other opioids.

In the first four months of 2013, more people died in B.C. from fentanyl overdose than in all of 2012.

There were 23 fentanyl-related deaths between January and April 2013.

Health officials believe this increase is related to illicit fentanyl on the streets with the same packaging, colour and consistency as heroin.

According to a 2012 survey of drug use among harm-reduction clients by the B.C. Centre for Disease Control, over three-quarters of participants said they used opioids in the past week.

Another 2012 survey by the Centre for Addictions Research of B.C. found that about one-third of adults and one in five street-involved youth in Victoria and Vancouver used heroin in the last month.

[/acc]

[/accordion]

The B.C. Ambulance Service estimated that paramedics used naloxone on 2,020 patients in 2012 to reverse opioid overdoses.

While opioids are well known for their ability to relieve pain, they can also disrupt bodily functions necessary for life like breathing. When people take a higher dose than they’re used to, opioids can drastically slow or even stop breathing completely.

Naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes, which prevents death.

Ease of training

Despite the life-threatening risks associated with opioid overdoses, training to reverse them is relatively simple.

It involves:

  • Teaching people how to recognize an opioid overdose
  • Responding to it by calling 911
  • Giving a breath every five seconds
  • Breaking open an ampule (small, slender glass container) of naloxone
  • Drawing the naloxone up in a syringe and injecting it intramuscularly (into the arm, thigh or bum)
Meyer practices injecting an orange.
Meyer practiced injecting an orange as part of the training.

Meyer’s training last month at the Vancouver Area Network of Drug Users lasted for two hours, starting with an interactive eight-question quiz about overdoses and how they happen.

He already knew something about that. He talked to his training group about the risk of overdose after a period of non-use. “Going to recovery, then relapsing, and then going in the alley, and bang, you’re done.”

The training also used oranges to simulate muscle, and participants practiced injecting them.

“Push all the air out. And, once you’re there, go ahead and stab the orange. This is a person on the ground. This is muscle. Go,” said Ashraf Amlani, the harm-reduction epidemiologist at the B.C. Centre for Disease Control.

Since the program started, 31 clinics have dispensed 525 naloxone kits across B.C.

Training is offered at four different places in the Downtown Eastside during the year: the Downtown Community Health Centre, Insite, the Portland Clinic and Sheway. Kits have to be dispensed by physicians or nurse practitioners.

The B.C. Centre for Disease Control is working to expand the program to northern and remote communities where people often wait a long time for an ambulance, especially in the winter.

Feeling empowered

Meyer and other volunteers at the Vancouver Area Network of Drug Users are playing a central role in saving lives in the Downtown Eastside, said Buxton.

“Going through the education and taking that control, people are less likely to overdose, because somebody has shown that they trust them to help themselves and to help others,” she said.

“People in the Downtown Eastside are proudly wearing their Take Home Naloxone kit on their belt and are feeling empowered.”

For Meyer, his certificate is a meaningful achievement. “Maybe I’m gonna save somebody’s life.  And if that happens, I’ve accomplished what this course has done for people.”